Indiana, 2015

Flash Flooding in Indiana, July 3, 2015

July 3, 2015 · NWS IND · 2 events in 1 county or zone

July began on a dry note for much of Indiana north of Indianapolis. Locally heavy rains of 1 to more than 4 inches fell in southern Indiana from late on June 30th through July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

July began on a dry note for much of Indiana north of Indianapolis. Locally heavy rains of 1 to more than 4 inches fell in southern Indiana from late on June 30th through July 3rd. A 5.50 rainfall report came in from Shelby County, which is the area that saw flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 3, 3:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 3, 3:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT FRI JUL 3 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 228 PM EDT FRI JUL 3 2015

A FRONTAL BOUNDARY...ACROSS CENTRAL KENTUCKY...WILL SETTLE SOUTHEAST
TO THE TENNESSEE VALLEY ON THE FOURTH OF JULY. THIS WILL PUT AN END
TO THE SHOWER AND THUNDERSTORM CHANCES BY TONIGHT AND ALLOW FOR A
DRY HOLIDAY WEEKEND. HOWEVER...NEXT WEEK LOOKS LIKE AN UNSETTLED
PERIOD AS A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA ON TUESDAY
AND STALLS NEARBY.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL ON THE FOURTH WITH HIGHS
IN THE UPPER 70S AND LOWER 80S AND LOWS IN THE LOWER TO MID 60S.
AFTER THAT...IT WILL WARM SLIGHTLY TO THE LOWER AND MID 80S SUNDAY
AND MONDAY.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 228 PM EDT FRI JUL 3 2015

MAIN CHALLENGE TONIGHT WILL BE WHEN TO SHUT THE RAIN CHANCES OFF AS
LATEST OBS WERE SHOWING TWO OR MORE UPSTREAM WAVES THAT WILL SLIDE
ALONG AND SLOW THE EXIT OF THE FRONTAL BOUNDARY THAT HAS BEEN JUST
SOUTH OF THE OHIO RIVER THE LAST FEW DAYS. THE FIRST WAVE OF LOW
PRESSURE WAS NEAR LOUISVILLE...A SECOND WAS OVER SOUTHWESTERN
MISSOURI AND ANOTHER OVER SOUTH CENTRAL OKLAHOMA...EARLY THIS
AFTERNOON. THE FINAL WAVE SHOULD MOVE TO THE APPALACHIANS OVERNIGHT
WHICH WILL ALLOW THE FRONT TO DROP SOUTHEAST INTO THE TENNESSEE
VALLEY AND FAR ENOUGH AWAY TO END LOW POPS ACROSS OUR SOUTHERN
COUNTIES BY MIDNIGHT.

INSTABILITY PROGS HAD ENOUGH INSTABILITY TO INCLUDE THUNDER DURING
THE EVENING. MODEL RH TIME SECTIONS SUGGEST THERE SHOULD ALSO BE
PARTIAL CLEARING FROM NORTHWEST TO SOUTHEAST. WITH LIGHT TO CALM
WINDS...COULD ALSO SEE SOME FOG OVERNIGHT. FOR NOW...WILL GO WITH
PATCHY FOG...AND LET EVENING CREW EVALUATE IF DENSE SHOULD BE
MENTIONED.

WITH THE CLEARING...TEMPERATURES SHOULD COOL ALL THE WAY TO THE
UPPER 50S NORTHWEST AND LOWER TO MID 60S ELSEWHERE.

&&

.SHORT TERM /THE FOURTH OF JULY THROUGH MONDAY/...

ISSUED AT 230 PM EDT FRI JUL 3 2015

MAIN FOCUS FOR THE SHORT TERM WILL BE ON CLOUD COVER AND
TEMPERATURES AS MODELS AGREE THE STALLED FRONTAL BOUNDARY WILL
FINALLY DROP SOUTHEAST TO THE TENNESSEE VALLEY WITH A SURFACE HIGH
PRESSURE AND AN UPPER RIDGE BUILDING OVER NORTHERN INDIANA. THIS
WILL PUT AN END TO THE SHOWER AND THUNDERSTORM CHANCES AND PROVIDE
FOR A DRY HOLIDAY WEEKEND AND MONDAY.

MODEL RH TIME SECTIONS AND DIURNAL CU PROGS ARE ONLY SUGGESTING
SCATTERED DIURNAL CU OVER CENTRAL INDIANA THROUGH MONDAY. THE FOURTH
WILL FEATURE SLIGHTLY COOLER THAN NORMAL TEMPERATURES WITH SIMILAR
12Z MOS SUGGESTING HIGHS IN THE UPPER 70S AND LOWER 80S.
MEANWHILE...850 MILLIBAR TEMPERATURES WARMING TO 16 DEGREES OR SO
ALONG WITH PARTLY TO MOSTLY SUNNY SKIES SHOULD TRANSLATE TO
SEASONABLE HIGHS IN THE LOWER TO MID 80S FOR SUNDAY AND MID TO UPPER
80S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 255 PM EDT FRI JUL 3 2015

THE UPPER FLOW BECOMES A LITTLE MORE ZONAL IN THE LONG TERM. HOWEVER
MODELS MOVE A WEAK UPPER TROUGH ACROSS OUR REGION AROUND THE MIDDLE
OF NEXT WEEK.  THERE WILL BE INCREASING CHANCES OF SHOWERS AND A FEW
THUNDERSHOWERS MONDAY NIGHT AS A COLD FRONT APPROACHES OUR REGION.
THEN ALL MODELS ARE QUITE WET TUESDAY AS THIS FRONT PUSHES THROUGH
OUR REGION.  THIS FRONT WILL STALL ACROSS THE OHIO RIVER TUESDAY
NIGHT AND WEDNESDAY AS A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE
OHIO VALLEY.  WILL KEEP LIKELY POPS ACROSS SOUTHERN SECTIONS THROUGH
WEDNESDAY WITH LOWER CHANCES ACROSS OUR NORTH AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES.

THERE ARE BIG DIFFERENCES BETWEEN MODELS AFTER WEDNESDAY WITH THE
EURO TRENDING DRIER AS HIGH PRESSURE BUILDS INTO OUR AREA...WHILE
THE GFS AND GEMNH KEEP THE FRONT ACROSS OUR AREA AS ANOTHER AREA OF
LOW PRESSURE MOVES INTO OUR REGION LATE NEXT WEEK.  FOR NOW WILL
BLEND AND ONLY MENTION 20 TO 30 PERCENT CHANCES OF PRECIPITATION
LATE NEXT WEEK.

SUPER BLEND TEMPERATURES ARE A TOO COOL ON LOW TEMPERATURES MONDAY
NIGHT THROUGH THURSDAY MORNING.  THEY ACT AS THE FRONT ON TO THE
SOUTH AND WITH MODELS STALLING IT JUST TO OUR SOUTH WILL RAISE LOWS
SOME.  OVERALL SUPER BLEND TEMPERATURES SEEM OK ON HIGH TEMPERATURES
MOST PERIODS.
&&

.AVIATION /DISCUSSION FOR THE 032100Z TAF UPDATE/...
ISSUED AT 415 PM EDT FRI JUL 3 2015

ONLY MINOR CHANGES NEEDED FOR THE UPDATE. MVFR CEILINGS ARE A BIT
MORE ABUNDANT AS FAR NORTH AS KHUF AND KIND. THE LOWER CEILINGS ARE
LIKELY TO LINGER FOR THE NEXT FEW HOURS BEFORE DRIER AIR BEGINS TO
FILTER IN FROM THE WEST. REST OF THE FORECASTS IN GOOD SHAPE.

18Z DISCUSSION FOLLOWS.

MVFR CEILINGS OVER SOUTHERN PORTIONS EARLY THIS AFTERNOON AND AREAS
OF MVFR OR IFR FOG TOWARDS SUNRISE.  OTHERWISE...VFR REST OF THE
PERIOD.

LOW PRESSURE OVER NORTH CENTRAL KENTUCKY WILL MOVE ON TO THE EAST AS
HIGH PRESSURE CONTINUES OVER THE GREAT LAKES.  DRIER AIR WILL SLOWLY
DRIFT SOUTH ACROSS CENTRAL INDIANA CAUSING AREAS OF MVFR CEILINGS TO
GRADUALLY CLEAR OUT. AFTER 21Z...EXPECT SCATTERED TO BROKEN CLOUDS
AROUND 4 THOUSAND FEET WITH CLOUDS GRADUALLY CLEARING OUT LATER
TONIGHT.

EXPECT AREAS OF MVFR FOG WITH FEW POCKETS OF IFR FOG ESPECIALLY
SOUTH LATE TONIGHT AND EARLY SATURDAY MORNING.  OTHERWISE EXPECT
FEW-SCATTERED CU SATURDAY.

NORTHEAST WINDS 5 TO 8 KNOTS THIS AFTERNOON WILL BECOME LIGHT
TONIGHT AND NORTH AROUND 5 KNOTS SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JH
AVIATION...JH/RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 3, 4:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 AM EDT FRI JUL 3 2015

INZ021-028>031-035>049-051>057-060>065-067>072-040915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
513 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: A FEW THUNDERSTORMS POSSIBLE ACROSS CENTRAL AND SOUTHERN
PORTIONS OF CENTRAL INDIANA. SEVERE STORMS ARE NOT EXPECTED.

HAZARDS: GUSTY WINDS...HEAVY RAIN...LIGHTNING.  FLOODING ALONG
SOME STREAMS AND RIVERS.

TIMING: THUNDERSTORMS TODAY THROUGH THIS EVENING. FLOODING
ONGOING.

DISCUSSION: A NEARLY STATIONARY FRONT ACROSS SOUTHERN INDIANA WILL
KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 70 THROUGH THIS EVENING. FLOODING WILL CONTINUE ACROSS THE
AREA FROM RECENT EXCESSIVE RAINFALL. FOR INFORMATION ON RIVER
FLOODING PLEASE SEE THE LATEST HYDROLOGIC STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
THE THREAT FOR THUNDERSTORMS WILL RETURN NEXT TUESDAY THROUGH
THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER
LIGHTNING AND HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM.

DISCUSSION: SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY
AREA RIVERS THROUGH THE WEEK. SEE THE LATEST HYDROLOGIC STATEMENT
FOR DETAILS. AFTER A MAINLY DRY WEEKEND...GREATER CHANCES FOR
STORMS WILL RETURN NEXT TUESDAY THROUGH THURSDAY AS A COLD FRONT
APPROACHES FROM THE WEST AND THEN STALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 51 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 3, 4:00 PM EST to 8:00 PM EST
Where
Shelby County, 0.91 mi WSW of Prescott to 0.82 mi WSW of Prescott
Cause
Heavy Rain
Property damage
$500
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
39.476, -85.766

Water was flowing over the road at the intersection of State Route 9 and County Road 350 South. This was reported by CBS4.

Flash Flood, Shelby

When
July 3, 6:10 PM EST to 8:15 PM EST
Where
Shelby County, 0.32 mi NW of Shelbyville to 0.29 mi NW of Shelbyville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.524, -85.784

Ankle deep water was observed in a basement of a home in Shelbyville due to heavy thunderstorm rainfall. This was reported by CBS4.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597342, 597343.